Heavy Snow, Dawes
- When
- March 1, 12:00 AM MST to 9:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Six inches of snow was measured two miles east of Whitney.
A Pacific low pressure system moved northeast across northern Colorado and western Nebraska. Abundant moisture and an arctic air mass produced moderate to heavy snow and gusty northeast winds across portions of western Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A Pacific low pressure system moved northeast across northern Colorado and western Nebraska. Abundant moisture and an arctic air mass produced moderate to heavy snow and gusty northeast winds across portions of western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 11:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1101 PM MST FRI FEB 28 2014
.UPDATE...
ISSUED AT 909 PM MST FRI FEB 28 2014
SNOW IS STEADILY INCREASING IN COVERAGE AND INTENSITY NORTH OF A
LINE ROUGHLY FROM RAWLINS TO ALLIANCE THIS EVENING...WITH DENSE
FOG SETTLING IN FROM THE SOUTHERN LARAMIE RANGE TO JUST EAST OF
CHEYENNE. SFC OBS SHOW A SFC BOUNDARY JUST NORTH OF THE CHEYENNE
RIDGE...WITH A GOOD 5 TO 10 DEGREE TEMP DIFFERENCE ACROSS THE
BOUNDARY AND WINDS VEERING NORTHEAST TO SOUTHEAST FROM NORTH TO
SOUTH. SOUTH OF THIS BOUNDARY AND JUST EAST OF THE SOUTHERN
LARAMIE RANGE ARE WHERE THE MAIN AREAS OF DENSE FOG HAVE
DEVELOPED...AND BASED OFF NAM FORECAST SOUNDINGS...THINK THIS WILL
PERSIST THROUGH MUCH OF THE NIGHT. DO THINK THERE COULD BE
OCCASIONAL BURSTS OF SNOW IN THIS AREA AS MIDLEVEL MOISTURE BEGINS
TO MOVE OVERHEAD...BUT THINK THE MAIN WEATHER TYPE FOR MUCH OF THE
NIGHT WILL BE DENSE FOG AND PATCHY LIGHT DRIZZLE AS THE BL
MOISTENS OVERNIGHT. THIS SHOULD CHANGE TO ALL SNOW THROUGH THE
MORNING AS THE UPPER WAVE BEGINS TO MOVE OVER THE FORECAST AREA.
OTHERWISE...MADE FEW ADDITIONAL CHANGES TO THE ONGOING FORECAST AS
IT LOOKS TO BE IN GOOD SHAPE.
UPDATE ISSUED AT 325 PM MST FRI FEB 28 2014
MORE INTERESTING SHALLOW ARCTIC AIR OBSERVATIONS...SIMILAR TO
WHAT FAMOUSLY OCCURS AT SPEARFISH SOUTH DAKOTA WITH SHALLOW ARCTIC
INTRUSIONS.
GRIDDED FORECASTS UPDATED TO REFLECT QUITE VARIABLE TEMPERATURES
AND WINDS OVER CENTRAL LARAMIE COUNTY AND CHEYENNE...AS CHEYENNE
WENT FROM A RELATIVELY BALMY 39 DEGREES AT 8 AM...TO 29 DEGREES AT
11 AM IN THE ARCTIC AIRMASS...TO 45 DEGREES AT 3 PM AS THE ARCTIC
AIR SLOSHED BACK JUST TO OUR EAST...AND NOW AT 330 PM...CHEYENNE
IS CURRENTLY BACK TO 32 DEGREES AS THE ARCTIC AIR SLOSHES BACK
THROUGH THE CITY. DELAYED FOG FORMATION UNTIL EARLY THIS EVENING
BASED ON CURRENT TEMPERATURE AND DEWPOINT SPREADS...AND GRIDDED
FORECASTS HAVE BEEN UPDATED TO REFLECT THESE LATEST TRENDS.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 145 PM MST FRI FEB 28 2014
TONIGHT...OUR TEAM WINTER WEATHER HIGHLIGHTS LOOKING ON TRACK.
ARCTIC AIRMASS CONTINUES TO SPILL ACROSS SOUTHWARD ACROSS OUR
EASTERN PLAINS WITH STEADY OR SLOWLY FALLING TEMPERATURES FROM THE
UPPER TEENS AT CHADRON TO THE LOWER 30S AT CHEYENNE...WHILE MILDER
TEMPERATURES IN THE 40S PREVAILED WEST OF INTERSTATE 25 AND WEST
OF THE LARAMIE RANGE.
SNOW PRODUCTION MACHINE WILL REALLY CRANK UP LATE THIS EVENING AND
OVERNIGHT AS THE INITIAL NEGATIVELY TILTED SHORTWAVE TROUGH ALOFT
APPROACHES WESTERN WYOMING...AND THE MODELS ARE QUITE CONSISTENT IN
SHOWING A HEAVY SNOW BAND DEVELOPING LATE FROM NORTHERN CARBON
COUNTY EASTWARD ACROSS SOUTHERN CONVERSE...NORTHERN ALBANY...NORTHERN
PLATTE AND NORTHERN GOSHEN COUNTIES...THUS HAVE JUST MASSAGED AND
MADE SLIGHT ADJUSTMENTS TO OUR GRIDDED FORECASTS BASED ON TRENDS
AND THE LATEST MODELS.
WITH OROGRAPHIC SNOWS CRANKING UP OVER THE SIERRA MADRES AND TO A
SLIGHTLY LESSER EXTENT OVER THE SNOWY RANGE...WINTER STORM WATCHES
HAVE BEEN UPGRADED TO WARNINGS. WE ALSO INCLUDED A WINTER WEATHER
ADVISORY FOR LOCALES SUCH AS LARAMIE...THE SUMMIT OF I-80...CHEYENNE...
PINE BLUFFS...SCOTTSBLUFF AND ALLIANCE TO ERR ON THE SIDE OF CAUTION
AND TO ALERT OUR CUSTOMERS.
LOOKING AT FORECAST SOUNDINGS...AS REFERENCED IN THE MIDNIGHT SHIFT
TEAM DISCUSSION...WILL NEED TO WATCH FOR A BRIEF PERIOD OF POSSIBLE
FREEZING PRECIPITATION THIS EVENING FROM EASTERN LARAMIE COUNTY
WYOMING ACROSS THE KIMBALL AND SIDNEY LOCALES.
WILL ALSO NEED TO WATCH FOR POSSIBLE DENSE FOG FORMATION LATE TONIGHT
FROM LARAMIE TO CHEYENNE TO SIDNEY WITH LOW LEVEL EAST UPSLOPE AND
NEAR 100 PERCENT SATURATION.
SATURDAY...INITIAL SHORTWAVE TROUGH ALOFT MOVES EAST OF OUR COUNTIES...
WITH A LULL IN SNOWFALL COVERAGE AND INTENSITY EXPECTED IN THE
AFTERNOON...THOUGH WITH TEMPERATURES COLD ENOUGH FOR A 20 TO 1 OR
30 TO 1 SNOW TO LIQUID RATIO...SNOW WILL CONTINUE TO ACCUMULATE...
ESPECIALLY WHEREVER THE PRIMARY SNOW BAND DEVELOPS ACROSS OUR
WINTER STORM WARNING AREA. BITTERLY COLD TEMPERATURES CONTINUE
EAST OF INTERSTATE 25 BASED ON 700 MB TEMPERATURES AND 1000-500 MB
THICKNESSES.
SATURDAY NIGHT...SNOWFALL COVERAGE AND INTENSITY LIKELY CONTINUE TO
DECREASE AS DYNAMICS AND OROGRAPHICS WANE AS FLOW ALOFT IS WEST
NORTHWEST...THOUGH WITH THE COLD AIRMASS IN PLACE...ENOUGH MID LEVEL
MOISTURE OVERRIDING THE COLD DOME...AND LOW LEVEL UPSLOPE...EXPECT
AT LEAST SCATTERED SNOW SHOWERS. ANOTHER VERY COLD NIGHT.
SUNDAY...WEST NORTHWEST FLOW ALOFT CONTINUES WITH THE ARCTIC AIRMASS
CONTINUING FULLY ENTRENCHED. SNOWS SHOULD LIKELY BE CONFINED ONLY TO
THE SNOWY...SIERRA MADRE AND NORTHERN LARAMIE RANGES...DRY
ELSEWHERE. STILL COLD WITH MAXIMUM TEMPERATURES ONLY SINGLE DIGITS
AND TEENS EAST OF I-25...WITH 20S AND LOWER 30S WEST OF I-25.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 245 PM MST FRI FEB 28 2014
THE 12Z MEDIUM RANGE MODEL GUIDANCE DEPICTS A MORE PROGRESSIVE AND
LESS AMPLIFIED LARGE SCALE PATTERN ACROSS THE NATION NEXT WEEK.
STALLED SURFACE BOUNDARY ALONG THE FRONT RANGE GRADUALLY SHIFTS
EAST ONTO THE PLAINS EARLY NEXT WEEK...WITH A SURFACE RIDGE ALONG
AND WEST OF THE CONTINENTAL DIVIDE. PACIFIC MOISTURE WILL BE LIMITED
TO THE MOUNTAINS WEST OF THE LARAMIE RANGE WITH DAILY CHANCES FOR
OROGRAPHIC SNOW SHOWERS. TEMPERATURES WILL UNDERGO A WARMING TREND
AS 700MB TEMPERATURES RISE TO -3C BY TUESDAY. WITH THE PRESSURE
GRADIENT NOT APPRECIABLY TIGHT...THERE WILL BE BREEZY TO WINDY
PERIODS WITH WEST WINDS GUSTING TO 40 MPH ALONG AND WEST OF THE
LARAMIE RANGE. A SHORTWAVE IS PROGGED TO MOVE SOUTHEAST ACROSS THE
CWA LATE TUESDAY WITH A BRIEF PERIOD OF LIGHT SNOW FOR THE NORTHEAST
PLAINS.
FOR THE LATTER HALF OF NEXT WEEK...THE LARGE SCALE PATTERN BECOMES
MORE AMPLIFIED AND ACTIVE AS A SERIES PACIFIC TROUGHS IMPACT THE
WESTERN CONUS. WEDNESDAY AND WEDNESDAY NIGHT WILL BE THE TRANSITION
PERIOD AS A TRANSITORY RIDGE PASSED OVERHEAD...PROMOTING DRY AND
SEASONABLY MILD TEMPERATURES. CHANGES TAKE PLACE THURSDAY AS THE
PRESSURE GRADIENT TIGHTENS IN ADVANCE OF A POTENT UPPER TROUGH
MOVING THROUGH THE NORTHERN ROCKIES AND GREAT BASIN. WEST TO
SOUTHWEST WINDS WILL BE RAMPING UP WITH GUSTS TO 50 MPH FOR THE
SOUTHEAST WY WIND CORRIDORS. THURSDAY WILL BE THE MILDEST DAY OF THE
WEEK WITH HIGHS IN THE 40S TO LOWER 50S FOR LOWER ELEVATIONS.
MOISTURE WILL ARRIVE LATE IN DAY OVER CARBON COUNTY WITH LOWER
ELEVATION RAIN SHOWERS. MEANWHILE...THE LEADING EDGE OF COLDER AIR
POISED FROM THE UPPER MIDWEST TO CENTRAL MT WILL BE SURGING SOUTH
ACROSS THE CWA THURSDAY NIGHT...WITH WIDESPREAD UPSLOPE SNOWFALL
DEVELOPING AND LINGERING INTO FRIDAY. IT WILL BE 10 TO 15 DEGREES
COLDER FRIDAY WITH HIGHS IN THE 20S AND 30S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 1100 PM MST FRI FEB 28 2014
A MAJOR WINTER STORM WILL AFFECT THE FORECAST AREA TONIGHT THROUGH
SATURDAY. WILL SEE SNOW CONTINUE TO BECOME MORE WIDESPREAD...WITH
PERIODS OF HEAVY SNOW EXPECTED LATE TONIGHT THROUGH EARLY
SATURDAY MORNING AT MOST TERMINALS. IFR TO VLIFR CONDITIONS ARE
LIKELY IN THE HEAVY SNOW. IN ADDITION...DENSE FREEZING FOG AND
FREEZING DRIZZLE WILL CONTINUE AT KCYS THROUGH EARLY SATURDAY
MORNING BEFORE SNOW BEGINS TO FALL AND LIFTS CIGS SLIGHTLY. EAST
TO NORTHEAST WINDS OF 15 TO 20 KT WILL PREVAIL ACROSS THE EASTERN
PLAINS...WITH WEST TO SOUTHWEST WINDS GUSTING 25 TO 40 KTS OUT
WEST. BLOWING AND DRIFTING OF SNOW ARE EXPECTED THROUGH MUCH OF
SATURDAY FOR MUCH OF THE AREA. THE MOUNTAINS WILL BE OBSCURED BY
SNOW AND LOW CIGS AS WELL. CONDITIONS WILL SLOWLY IMPROVE THROUGH
THE DAY...BUT WILL LIKELY REMAIN IFR TO MVFR AT MOST TERMINALS.
&&
.FIRE WEATHER...
ISSUED AT 145 PM MST FRI FEB 28 2014
NO FIRE WEATHER ISSUES DUE TO PRECIPITATION AND COLD TEMPERATURES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR WYZ101>110-112-
114.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR WYZ113-115>119.
NE...WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR NEZ002-095-096.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR NEZ003-019>021.
&&
UPDATE...RJM
SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...RJM
FIRE WEATHER...RUBINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 950 PM MST FRI FEB 28 2014 NEZ003-019>021-054-055-WYZ111-113-115>119-020500- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 950 PM MST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF THE AREA..EXCEPT FOR KIMBALL AND SIDNEY IN NEBRASKA...AND EXTREME SOUTHWEST CARBON COUNTY. AREAS OF DENSE FOG AND PATCHY FREEZING DRIZZLE WILL REDUCE VISIBILITIES DOWN TO ONE QUARTER MILE OR LESS FROM THE SOUTHERN LARAMIE RANGE EASTWARD TO THE NEBRASKA BORDER THROUGH EARLY SATURDAY MORNING. ELSEWHERE...LIGHT SNOW WILL OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL CONTINUE INTO SATURDAY NIGHT WITH SOME ADDITIONAL ACCUMULATIONS EXPECTED. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-095-096-WYZ101>110-112-114-020500- DAWES-NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE-SNOWY RANGE- 950 PM MST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTH CENTRAL WYOMING. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT. MODERATE TO HEAVY SNOW WILL OCCUR OVERNIGHT WITH SIGNIFICANT ACCUMULATIONS EXPECTED...ALONG WITH MUCH COLDER TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW AND VERY COLD TEMPERATURES WILL CONTINUE THROUGH SATURDAY EVENING WITH SIGNIFICANT ACCUMULATIONS EXPECTED BY THE TIME THE SNOW TAPERS OFF SATURDAY NIGHT. THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
Six inches of snow was measured two miles east of Whitney.
Six inches of snow was reported four miles northwest of Harrison.
Seven inches of snow was reported 23 miles south-southwest of Agate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513775, 513776, 513777.